Kentucky, 2022

Hail and Damaging Winds in Kentucky, July 20 to 21, 2022

July 20 to 21, 2022 · NWS JKL · 19 events in 6 counties and zones

A cold front stalled near the Ohio Valley on the evening of July 20th. Unusually high instability ahead of the front fueled thunderstorm development late in the evening over southcentral Kentucky just ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$22,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front stalled near the Ohio Valley on the evening of July 20th. Unusually high instability ahead of the front fueled thunderstorm development late in the evening over southcentral Kentucky just ahead of the front. Moderate shear helped organize the storms as they shifted eastward and evolved into a line of quick-moving storms. The strongest winds occurred from Breathitt County southeastward to the Virginia/Kentucky border during the early morning hours of July 21st. Storm backbuilding and training occurred along the southern edge of the line, leading to substantial rainfall along the Virginia border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 9:34 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 20, 9:34 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1034 PM EDT Wed Jul 20 2022

.UPDATE...
Issued at 1034 PM EDT WED JUL 20 2022

More extensive thunderstorm development has finally kicked in over
central KY and further north near the cold front. Have made only
minor adjustments to the forecast, with slightly higher POP in
many locations in light of current development and mesoscale
model forecasts. Training has been occurring, and this will be a
concern as cells develop over the JKL forecast area tonight.

UPDATE Issued at 652 PM EDT WED JUL 20 2022

With thunderstorm development and agitated cu remaining close to
the cold front which is still northwest of the Ohio River at this
point, the mention of precip has been delayed slightly this
evening. The extent of expected development still is uncertain,
and the overall forecast for the night has changed little.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 454 PM EDT WED JUL 20 2022

Current analysis shows an upper level trough just to our east over
the Mid-Atlantic, while a more compact low resides to our north over
the Great Lakes. This low is supporting an associated low at the
surface over the same region, with a cold front extending south
and east through the western regions of the Ohio Valley and into
the Middle Mississippi Valley. East Kentucky currently lies in the
system's warm sector, with warm and humid air riding in on breezy
southwest winds. Temperatures across most of the area sit just a
degree or two shy of 90, and when combined with the dewpoints in
the mid to upper 70s, are helping to produce heat indices around
100 degrees. Thankfully heat index values will begin to relent
heading into the evening.

Models are in good agreement around the pattern aloft. They depict
the low over the Great Lakes pivoting northeast into Canada through
Thursday, with east Kentucky left behind under general northwesterly
flow. At the surface, the cold front will continue to push toward
the state tonight, eventually crossing into eastern Kentucky
Thursday morning. It slowly crosses the area through the day and
stalls to our south over the Tennessee Valley late Thursday into
Friday.

As the front approaches tonight, we will see showers and storms move
into the region ahead of it. Hi-res guidance is still not in the
greatest agreement on the timing, but generally expect showers to
begin moving into east Kentucky from the northwest in the mid to
late evening and continue into the overnight hours. Despite this
later timing, we will still have a very moist an unstable airmass
to work with, with MLCAPE values in excess of 3000 J/kg in some
places, leading to the potential for storms to become strong to
severe. Damaging winds are the primary threat, but high PWATs and
anomalous mean IVT values lend to a threat for instances of flash
flooding, especially if an area sees repeated activity or if rain
falls in an area that has received ample rain prior to tonight and
flash flood guidance is lower. The showers and storms will
eventually push to our southeast into the morning and mainly dry
conditions return to the region for the remainder of the period as
the front pushes to our south. Temperatures tonight will fall
down to the low 70s before warming up again to the upper 80s
Thursday. The air will be a little drier though with dewpoints
mainly in the upper 60s, keeping the heat index values more in
check. Lows Thursday night will be a little cooler in the mid 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 310 PM EDT WED JUL 20 2022

We will have a tale of two stories in the extended. The first half
of the period will feature a few days of hot and humid but precip
free weather around eastern Kentucky, as a strong ridge of high
pressure settles over the region. We should see dry weather Friday
through Sunday as a result. After that, we will see an active
period of weather, as a weather system and sluggish surface front
move into the region. The first showers and storms should begin
moving into eastern Kentucky Sunday night, as a front approaches
from the north. As the front moves in, and eventually nearly
stalls out, we will see periods of persistent showers and storms
around the area through the middle of the upcoming work week. The
rain should first become a bit more widespread during the day on
Monday, with this general pattern lasting into the middle of the
week. The most active times should be during the afternoon and
early evening hours during peak heating, with quieter periods each
night. Temperatures will be steamy, with daily highs mainly in
the upper 80s to lower 90s around the area. Nightly lows should be
in the upper 60s and lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 929 PM EDT WED JUL 20 2022

VFR conditions prevailed across the vast majority of the area at
the start of the period. There were a few showers over extreme
eastern KY, bringing very localized sub-VFR conditions. Additional
showers/thunderstorms are expected to develop and move into the
region from the west and northwest tonight. The coverage is still
uncertain, and only VCTS has been used in TAFs. IFR or worse
conditions can be expected for a brief time in the heaviest rain.
The precipitation will diminish from northwest to southeast
overnight. There is some potential for fog, but this is also
uncertain and will depend in part on how extensive the rain is,
and the extent to which clouds break up to allow radiating. A few
showers/thunderstorms may linger into the day on Thursday in
southeast KY, but will taper off. There is a potential for a
period of MVFR ceilings occurring during the late morning and mid
day hours, especially over south central and southeast KY, but
confidence in this is just modest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...HAS
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Jul 20, 2:41 PM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
341 PM EDT Wed Jul 20 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
341 PM EDT Wed Jul 20 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected this evening and overnight ahead of an
approaching cold front. Some of the storms this evening could be
strong to severe, with damaging wind gusts the primary threat. In
addition, locally heavy rain may result in instances of flash
flooding.

The combination of warm temperatures and a humid airmass will
continue to produce heat index values around 100 degrees into the
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times late Sunday night through
Tuesday.

Heat index values near 100 degrees are possible Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or flooding
this evening.

HAS

In the hours before

Special weather statement, Jul 20, 10:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1114 PM EDT Wed Jul 20 2022

KYZ079-083-084-210345-
McCreary KY-Wayne KY-Pulaski KY-
1114 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northern Wayne,
southwestern Pulaski and north central McCreary Counties through 1145
PM EDT...

At 1113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or near Monticello, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Steubenville around 1120 PM EDT.
  Mill Springs, Betsey and Naomi around 1125 PM EDT.
  Frazer and Delta around 1130 PM EDT.

Other locations in the path of this storm include Quinton, Kidder,
Pulaski County Park, Burnside, General Burnside S.P., Bronston,
Tateville, Somerset Pulaski Airport, Somerset, Sloans Valley, Elihu,
Alpine, Ruth and Grade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3691 8497 3692 8496 3695 8495 3696 8494
      3696 8492 3695 8490 3700 8484 3703 8489
      3712 8447 3682 8440 3679 8498
TIME...MOT...LOC 0313Z 254DEG 33KT 3692 8490

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BATZ

The radar

The Knoxville radar (KMRX), 149 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 20, 10:20 PM EST
Where
Wayne County, 1.66 mi W of Steubenville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.880, -84.810

Tree blown down onto a power line approximately 1 mile southwest of Steubenville leading to local power outages.

Thunderstorm Wind, Pulaski

When
July 20, 10:35 PM EST
Where
Pulaski County, 0.61 mi SSE of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.092, -84.597

Tree blown down onto power lines near the intersection of Clements and Grand Ave (307 Grand Avenue). Dispatch also reporeted that residents saw sparks and smelled gas after the tree fell.

Hail, Pulaski

When
July 20, 10:37 PM EST
Where
Pulaski County, 2.61 mi NW of Keno
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.929, -84.580

Station KY-PL-8 reported hail up to quarter-size (1.00 inch) approximately 4.2 miles south southeast of Burnside.

Thunderstorm Wind, Pulaski

When
July 20, 10:37 PM EST
Where
Pulaski County, 0.8 mi NE of Floyd
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.259, -84.620

Barn blown down on the 400 block of Bullock Lane near Eubank.

Thunderstorm Wind, Pulaski

When
July 20, 10:45 PM EST
Where
Pulaski County, 0.9 mi SSW of Valleyoak
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.169, -84.478

Reports of a transmitter pole broken near 700 Dahl Rd or approximately 1 mile north of Shopville.

Thunderstorm Wind, Pulaski

When
July 20, 10:50 PM EST
Where
Pulaski County, 0.69 mi S of Valleyoak
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
37.170, -84.470

A roof was partially blown off an old cabin adjacent to Wright Lane. Multiple trees were also snapped and blown down nearby, including one large tree.

Thunderstorm Wind, Breathitt

When
July 20, 11:15 PM EST
Where
Breathitt County, 0.6 mi NW of Elkatawa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.557, -83.436

A tree was reportedly blown down onto power line along Colts Fork Road near Elkatawa.

Thunderstorm Wind, Breathitt

When
July 20, 11:37 PM EST
Where
Breathitt County, 1.25 mi N of Jackson
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.568, -83.380

A large redbud tree was uprooted and a 1-foot diameter white oak limb was snapped along Lakeside Drive.

Thunderstorm Wind, Breathitt

When
July 20, 11:37 PM EST
Where
Breathitt County, 0.84 mi NW of Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Crop damage
$2,000
Reported by
NWS Employee
Coordinates
37.558, -83.391

Multiple trees were blown down onto a power line and the ground near the intersection of KY-15 S and KY-30 (between the Shell Gas Station and Hutch Automotive). Power outage led to several hours of traffic disruption due to lack to traffic signals. The report stated that power was still out at the stoplight around 8 am and multiple highway department personel were managing traffic.

Thunderstorm Wind, Breathitt

When
July 20, 11:37 PM EST
Where
Breathitt County, 0.51 mi N of Jackson
Measured
50 kt (58 mph) estimated gust
Crop damage
$200
Reported by
NWS Employee
Coordinates
37.557, -83.381

A large branch was blown down into the parking lot of Jackson's Valero gas station.

Thunderstorm Wind, Breathitt

When
July 20, 11:37 PM EST
Where
Breathitt County, 0.53 mi NNW of Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
37.557, -83.384

Roof partially blown off the Frontier Gas building in Jackson.

Thunderstorm Wind, Breathitt

When
July 20, 11:37 PM EST
Where
Breathitt County, 0.81 mi NW of Jackson
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
37.557, -83.392

A large white pine was uprooted in the vicinity of Slones Trail Park Road and Park Road.

Thunderstorm Wind, Breathitt

When
July 20, 11:38 PM EST
Where
Breathitt County, 0.73 mi NE of Jackson
Measured
50 kt (58 mph) estimated gust
Crop damage
$300
Reported by
NWS Employee
Coordinates
37.559, -83.372

Multiple large limbs were snapped off a tree in front of the Kentucky Transportation Cabinet building, at the intersection of Jett Dr. and KY-15.

Thunderstorm Wind, Breathitt

When
July 20, 11:40 PM EST
Where
Breathitt County, 0.51 mi S of (Jkl)carroll Arpt Ja
Measured
50 kt (58 mph) estimated gust
Crop damage
$300
Reported by
NWS Employee
Coordinates
37.573, -83.318

Large limbs were blown down onto KY-30 near Noctor.

Hail, Whitley

When
July 20, 11:43 PM EST
Where
Whitley County, 1.18 mi SE of Williamsburg Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.820, -84.162

Sporadic hail up to dime-sized reported along Towne Fork Lane.

Thunderstorm Wind, Whitley

When
July 20, 11:45 PM EST
Where
Whitley County, 0.89 mi SW of Bon
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
36.710, -84.190

Multiple trees were blown down along KY-92 west of Williamsburg.

Thunderstorm Wind, Letcher

When
July 21, 12:55 AM EST
Where
Letcher County, 0.69 mi S of Roxana
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Department of Highways
Coordinates
37.110, -82.950

Many trees were blown down along KY-160 in the Roxana area, blocking the roadway.

Thunderstorm Wind, Letcher

When
July 21, 1:01 AM EST
Where
Letcher County, 1.3 mi ESE of Mc Roberts
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
37.190, -82.650

Multiple trees were blown down and blocking KY-805 in the Jenkins area.

Thunderstorm Wind, Pike

When
July 21, 1:17 AM EST
Where
Pike County, 0.37 mi WSW of Elk Horn City
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.298, -82.356

A tree was blown down onto KY-197 near Elkhorn City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046031, 1046014, 1046018, 1046024, 1046026, 1046029, 1046030, 1046032, 1046033, 1046034, 1046036, 1046038, 1046039, 1046041, 1046049, 1046042, 1046045, 1046046, 1046048.